bipolar with extreme rage

by Grandmother
(U.S.A.)

Grandson is bipolar but will not stay on his meds. He has been in a mental health hospital three times. He is 27 married with two children. She has been so patient,and loves him. He can't keep a job. His rage is the worst part. His wife and parents are afraid of him. He has been extremely violent. Later he is sorry and feels bad about what he has done or said. At times he is very loving and kind. I'm afraid someday he will seriously hurt someone. I worry about the young children. Part of me hopes she will leave him, but then I remember the wonderful young man he was before the bipolar. We just don't know what to do to help him anymore. I would appreciate any advice.


Ben's Reply:

A very difficult situation, and when violent rage is part of the equation, it is a serious concern. My opinion is this: When a person is in a manic episode they may have lost conscious control over their behavior and thoughts, and may be unable to get outside their own perspective, thus they have poor judgment. But when no longer manic, and their family and loved ones are urging them to get help and are afraid of their behavior, and they've been in and out of psych hospitals - then there is no excuse for rejecting treatment. Rage is not a feature of mania for all people with bipolar disorder. It is his responsibility to deal with his rage issues and his stability, when he is the loving, kind, nice guy.
Even without bipolar, this pattern of abusive rage followed by apologies and remorse, is a classic abuse pattern and is extremely harmful and dangerous if not dealt with directly.
His denial could have serious consequences.

If he has some good reason to not want to take medication, then he should still be doing intensive therapy and exploring other treatment options. If he isn't doing any of that, then he is either foolish, or in denial, and his family should probably take steps to ensure their own safety. Without any kind of treatment or therapy, manic episodes tend to repeat and often worsen.

Best Wishes,
Ben Schwarcz

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask a Therapist.